Montana, 2021

Hail and Damaging Winds in Montana, July 8, 2021

July 8, 2021 · NWS GGW · 30 events in 8 counties and zones

Strong daytime heating combined with an unstable air mass and favorable winds to support multiple severe thunderstorms across northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong daytime heating combined with an unstable air mass and favorable winds to support multiple severe thunderstorms across northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 8, 9:15 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 9:15 AM MST, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
1015 AM MDT Thu Jul 8 2021

.DISCUSSION...

In preparation for expected severe thunderstorms this afternoon
and evening, I made some updates and adjustments to the forecast.
SPC has upgraded our eastern zones with an enhanced risk area and
5 percent tornado area. Some isolated thunderstorms are already
setting off over areas associated with the surface low pressure
trough. I chose to increase PoPs to 100 percent for areas most
likely to see precipitation today. Time frame for greatest impact
seems to be between 2 PM and 9 PM. We will likely transition into
severe weather operations early this afternoon.

Previous discussion: Area thunderstorms are lurking just north of
the Canadian border near Daniels and Sheridan Counties early this
morning. This will bring to attention the main concern for today
with severe weather potential across portions of NE Montana. The
best timing will be from 2-8PM today, with large hail and damaging
winds a possibility based on convective parameters, though
ensembles suggest locally heavy rainfall may also be possible,
particular in the northeast.

Warm, dry, and breezy conditions may elevate fire weather concerns
in the southwest, but winds may not be high enough for critical
fire weather conditions. It also should be stated clearly that
fire starts are possible from any lightning that occurs with
thunderstorms.

Scattered storms will again be possible on Friday before upper
ridging leads to drier and notably hotter weather conditions by
the weekend. On Sunday, high temperatures will be well into the
90s for most of the CWA, and may approach 100 degrees for some.

&&

.AVIATION...

PATTERN: The atmosphere is primed for severe thunderstorms with a
surface low pressure trough, significant moisture, and a favorable
wind field. Expect thunderstorms coverage and intensity to
strengthen this afternoon and evening, especially east of MT-
Highway 24.

FLIGHT CONDITIONS: Mainly VFR, then briefly LIFR for NE MT TAF
sites if a thunderstorm happens to pass directly overhead.
Amendments may be needed.

WINDS: Light and variable early, then erratic and gusty this
afternoon and evening near the stronger storms. After about 03Z,
becoming light and variable again.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 8, 11:37 AM MST, 8 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1237 PM MDT Thu Jul 8 2021

MTZ016-017-022-060-081915-
Garfield MT-Southwest Phillips MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
1237 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...WEST
CENTRAL GARFIELD AND SOUTHWESTERN VALLEY COUNTIES UNTIL 115 PM MDT...

At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Fourchette, or 21 miles east of Zortman, moving
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fourchette, Devils Creek Rec Area and Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4778 10823 4795 10813 4777 10732 4752 10747
TIME...MOT...LOC 1836Z 292DEG 32KT 4784 10808

NWS Glasgow

The radar

The Glasgow radar (KGGW), 105 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

15 hail, 12 thunderstorm wind, 3 heavy rain. Local standard time, as filed.

Hail, Phillips

When
July 8, 11:45 AM MST
Where
Phillips County, 11.88 mi WSW of Sun Prairie
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.820, -107.910

Public posted a photo via Facebook of hail estimated to be half dollar size.

Hail, Daniels

When
July 8, 12:36 PM MST
Where
Daniels County, 9.03 mi N of Peerless
Measured
1.5 in hail
Reported by
Social Media
Coordinates
48.930, -105.800

Public reported, via Facebook, ping-pong ball size hail. Time estimated from radar.

Hail, Daniels

When
July 8, 12:40 PM MST
Where
Daniels County, 8.49 mi NNE of Peerless
Measured
1 in hail
Reported by
Social Media
Coordinates
48.920, -105.780

Public reported, via Facebook, quarter size hail.

Heavy Rain, Daniels

When
July 8, 12:40 PM MST
Where
Daniels County, 8.49 mi NNE of Peerless
Reported by
Social Media
Coordinates
48.920, -105.780

Public reported, via Facebook, 2 inches of rain.

Hail, Phillips

When
July 8, 1:10 PM MST
Where
Phillips County, 12.16 mi ESE of Whitewater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.730, -107.360

Trained spotter reported hail up to the size of quarters.

Hail, Phillips

When
July 8, 1:26 PM MST
Where
Phillips County, 2.83 mi WSW of Saco
Measured
1 in hail
Reported by
Social Media
Coordinates
48.460, -107.390

Public reported, via Facebook, quarter size hail. Time estimated from radar.

Hail, Phillips

When
July 8, 1:26 PM MST
Where
Phillips County, 0.92 mi W of Saco
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.470, -107.350

A cooperative observer reported quarter size hail.

Hail, Phillips

When
July 8, 1:27 PM MST
Where
Phillips County, 17.08 mi NNE of Saco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.710, -107.240

A trained spotter reported quarter size hail.

Hail, Phillips

When
July 8, 1:29 PM MST
Where
Phillips County, 0.83 mi SSW of Saco
Measured
1.5 in hail
Reported by
Social Media
Coordinates
48.460, -107.340

Public reported, via Facebook, ping-pong ball size hail. Time estimated from radar.

Hail, Sheridan

When
July 8, 1:30 PM MST
Where
Sheridan County, 12.45 mi S of Redstone Hill Dot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.640, -104.970

A trained spotter reported quarter size hail.

Thunderstorm Wind, Valley

When
July 8, 1:30 PM MST
Where
Valley County, 0.69 mi S of Ft Peck
Measured
52 kt (60 mph) measured gust
Reported by
Social Media
Coordinates
48.010, -106.450

Public reported, via Facebook, a wind gust of 60mph in the town of Fort Peck.

Thunderstorm Wind, Valley

When
July 8, 2:00 PM MST
Where
Valley County, 10.88 mi NE of Hinsdale
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.510, -106.910

Mesonet Station (MTM34) measured a wind gust of 64mph.

Thunderstorm Wind, Valley

When
July 8, 2:04 PM MST
Where
Valley County, 4.25 mi NNW of Glasgow Intl Airport (Kggw)
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.280, -106.640

Public reported a wind gust of 60mph.

Thunderstorm Wind, Valley

When
July 8, 2:10 PM MST
Where
Valley County, 5.6 mi N of Glasgow Intl Airport (Kggw)
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
48.300, -106.640

A 50 foot cottonwood tree was blown over into a nearby creek bed.

Thunderstorm Wind, Valley

When
July 8, 2:10 PM MST
Where
Valley County, 4.37 mi NNE of Glasgow Intl Airport (Kggw)
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
48.280, -106.590

Public reported a wind gust of 66mph which toppled and rolled over a shed.

Thunderstorm Wind, Valley

When
July 8, 2:14 PM MST
Where
Valley County, 2.27 mi NNW of Glasgow Intl Airport (Kggw)
Measured
72 kt (83 mph) measured gust
Reported by
Public
Coordinates
48.250, -106.640

Public recorded an 83mph wind gust from a personal home weather station.

Thunderstorm Wind, McCone

When
July 8, 2:29 PM MST
Where
McCone County, 3.52 mi WSW of Ft Peck Lake Handar
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.000, -106.420

Fort Peck Dam mesonet site (GGWFP) recorded a 59 mph wind gust.

Heavy Rain, Sheridan

When
July 8, 2:30 PM MST to 3:30 PM MST
Where
Sheridan County, 9.89 mi SE of Comertown Dot
Reported by
Social Media
Coordinates
48.720, -104.110

Public reported, via Facebook, 2.95 inches of rain fell between 2:30pm and 3:30pm LST 10 miles southeast of the Comertown Turn-Off MT-5 DOT site.

Hail, Roosevelt

When
July 8, 2:53 PM MST
Where
Roosevelt County, 3.32 mi NNW of Froid
Measured
1 in hail
Reported by
Social Media
Coordinates
48.370, -104.540

Public reported, via Facebook, quarter size hail.

Thunderstorm Wind, McCone

When
July 8, 2:55 PM MST
Where
McCone County, 17.56 mi SSE of Ft Peck Lake Handar
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.800, -106.160

A trained spotter reported a wind gust of 65mph.

Thunderstorm Wind, Roosevelt

When
July 8, 3:04 PM MST
Where
Roosevelt County, 5.04 mi SW of Volt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.330, -105.800

A trained spotter estimated wind gusting to 70mph.

Thunderstorm Wind, McCone

When
July 8, 3:23 PM MST
Where
McCone County, 3.52 mi WSW of Ft Peck Lake Handar
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.000, -106.420

Mesonet station GGWFP located at Fort Peck Dam reported a wind gust of 59mph.

Thunderstorm Wind, Roosevelt

When
July 8, 3:25 PM MST
Where
Roosevelt County, 0.46 mi W of Wolf Pt Intl Airport(Kolf)
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.100, -105.580

A 62mph wind gust was reported at Wolf Point Airport ASOS site.

Hail, Richland

When
July 8, 4:14 PM MST
Where
Richland County, Fairview
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.850, -104.050

Public reported, via Facebook, ping-pong ball size hail.

Hail, Richland

When
July 8, 4:15 PM MST
Where
Richland County, 2.76 mi S of Fairview
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.810, -104.050

Public reported, via Facebook, golf ball size hail.

Hail, Richland

When
July 8, 4:15 PM MST
Where
Richland County, Fairview
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.850, -104.050

Public reported, via Facebook, ping-pong ball size hail.

Hail, Richland

When
July 8, 4:16 PM MST
Where
Richland County, 2.07 mi S of Fairview
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.820, -104.050

Public reported, via Facebook, golf ball size hail.

Thunderstorm Wind, Dawson

When
July 8, 5:27 PM MST
Where
Dawson County, 0.94 mi E of Beaver Hill Dot
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.020, -104.330

Mesonet station (MTVBR) measured a wind gust of 68mph.

Hail, Roosevelt

When
July 8, 6:23 PM MST
Where
Roosevelt County, 16.59 mi N of Brockton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
48.390, -104.910

Public reported, via Facebook, golf ball size hail. Time estimated from radar.

Heavy Rain, Sheridan

When
July 8, 8:28 PM MST
Where
Sheridan County, Westby
Reported by
Broadcast Media
Coordinates
48.870, -104.050

Broadcast media reported at least 2.75 inches of rain in Westby.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970802, 973887, 973888, 973892, 973889, 973890, 973901, 973902, 973903, 973905, 975291, 973916, 975285, 973891, 975289, 973894, 975595, 975296, 973906, 975284, 973915, 975286, 975287, 973908, 973911, 973912, 973913, 973917, 973914, 975292.